Alert archive / Georgia / Freeze Warnings in 2016

Freeze Warning 9, NWS Tallahassee, FL

January 24, 201626 counties in Georgia; 10 counties in Florida; 5 counties in Alabama

NWS Tallahassee, FL issued this freeze warning at Jan 24, 2016, 2:24 PM EST for 26 counties in Georgia; 10 counties in Florida; 5 counties in Alabama. It took effect at Jan 25, 2016, 12:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2016, 2:24 PM EST (19:24 UTC)
In effect from
Jan 25, 2016, 12:00 AM EST
Expired
Jan 25, 2016, 9:00 AM EST
In force
9 hr
Issued by
NWS Tallahassee, FL
All 41 counties

Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Calhoun County, FL, Dixie County, FL, Gadsden County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Baker County, GA, Ben Hill County, GA, Berrien County, GA, Brooks County, GA, Calhoun County, GA, Clay County, GA, Colquitt County, GA, Cook County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Irwin County, GA, Lanier County, GA, Lee County, GA, Lowndes County, GA, Miller County, GA, Mitchell County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA, Thomas County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Tallahassee radar (KTLH), 76 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS72 KTAE 241924
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
224 PM EST SUN JAN 24 2016

...ANOTHER LONG DURATION LIGHT FREEZE EXPECTED TONIGHT...

ALZ065>069-FLZ011-013-016>019-026>029-034-GAZ120>131-142>148-
155>161-251400-
/O.NEW.KTAE.FZ.W.0009.160125T0500Z-160125T1400Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-JACKSON-CALHOUN-GADSDEN-LEON-
INLAND JEFFERSON-MADISON-LIBERTY-INLAND WAKULLA-INLAND TAYLOR-
LAFAYETTE-INLAND DIXIE-QUITMAN-CLAY-RANDOLPH-TERRELL-DOUGHERTY-
LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-
COLQUITT-COOK-BERRIEN-SEMINOLE-DECATUR-GRADY-THOMAS-BROOKS-
LOWNDES-LANIER-
INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER...
DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON...
SLOCOMB...MALVERN...TAYLOR...ASHFORD...KINSEY...COWARTS...WEBB...
COTTONWOOD...REHOBETH...MARIANNA...GRACEVILLE...MALONE...SNEADS...
BLOUNTSTOWN...QUINCY...CHATTAHOOCHEE...TALLAHASSEE...
SPRING HILL...MONTICELLO...MADISON...GREENVILLE...SWEETWATER...
SOPCHOPPY...ST. MARKS...PERRY...MIDWAY...MAYO...CROSS CITY...
GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON...
MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG...
SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA...
DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...CAMILLA...PELHAM...
MOULTRIE...ADEL...SPARKS...NASHVILLE...DONALSONVILLE...
BAINBRIDGE...CAIRO...THOMASVILLE...QUITMAN...VALDOSTA...LAKELAND
224 PM EST SUN JAN 24 2016 /124 PM CST SUN JAN 24 2016/

...A FREEZE WARNING IS IN EFFECT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT EST /11 PM CST/
TONIGHT TO 9 AM EST /8 AM CST/ MONDAY. 

* LOW TEMPERATURES...27 TO 30 DEGREES.

* DURATION...UP TO 8 HOURS OF SUB FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. EXPOSURE TO FREEZING TEMPERATURES MAY DAMAGE SOME
UNPROTECTED...SENSITIVE VEGETATION.

&&

$$

HARRIGAN
1 follow-up statement
368 
WWUS72 KTAE 251359
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
859 AM EST MON JAN 25 2016

ALZ065>069-FLZ011-013-016>019-026>029-034-GAZ120>131-142>148-
155>161-251500-
/O.EXP.KTAE.FZ.W.0009.000000T0000Z-160125T1400Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-JACKSON-CALHOUN-GADSDEN-LEON-
INLAND JEFFERSON-MADISON-LIBERTY-INLAND WAKULLA-INLAND TAYLOR-
LAFAYETTE-INLAND DIXIE-QUITMAN-CLAY-RANDOLPH-TERRELL-DOUGHERTY-
LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-
COLQUITT-COOK-BERRIEN-SEMINOLE-DECATUR-GRADY-THOMAS-BROOKS-
LOWNDES-LANIER-
INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER...
DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON...
SLOCOMB...MALVERN...TAYLOR...ASHFORD...KINSEY...COWARTS...WEBB...
COTTONWOOD...REHOBETH...MARIANNA...GRACEVILLE...MALONE...SNEADS...
BLOUNTSTOWN...QUINCY...CHATTAHOOCHEE...TALLAHASSEE...
SPRING HILL...MONTICELLO...MADISON...GREENVILLE...SWEETWATER...
SOPCHOPPY...ST. MARKS...PERRY...MIDWAY...MAYO...CROSS CITY...
GEORGETOWN...FORT GAINES...CUTHBERT...SHELLMAN...ARLINGTON...
MORGAN...EDISON...LEARY...DAWSON...ALBANY...LEESBURG...
SMITHVILLE...SYLVESTER...ASHBURN...TIFTON...FITZGERALD...OCILLA...
DOUGLASVILLE...BLAKELY...COLQUITT...NEWTON...CAMILLA...PELHAM...
MOULTRIE...ADEL...SPARKS...NASHVILLE...DONALSONVILLE...
BAINBRIDGE...CAIRO...THOMASVILLE...QUITMAN...VALDOSTA...LAKELAND
859 AM EST MON JAN 25 2016 /759 AM CST MON JAN 25 2016/

...FREEZE WARNING WILL EXPIRE AT 9 AM EST /8 AM CST/ THIS
MORNING...

TEMPERATURES CONTINUE TO INCREASE THIS MORNING AND MOST SITES ARE
ALREADY ABOVE FREEZING. ANY SITES AT FREEZING...WILL RISE ABOVE
FREEZING IN THE NEXT HOUR.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this freeze warning went out at Jan 24, 9:37 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 24, 9:37 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
937 AM EST SUN JAN 24 2016

.Update...

No updates to the current forecast package were necessary this
morning.

&&

.Prev Discussion [428 AM EST]...

.Near Term [Through Today]...

Deep layer ridging will build in from the west. As the center of
the surface high settles over the Tri-state region by late
afternoon, northerly winds will become light and variable. After a
cold start to the day, temperatures will recover into the lower to
mid 50s this afternoon under sunny skies.

.Short Term [Tonight Through Tuesday]...

The surface high will shift to the east of our forecast area by
tonight to the coastal Carolinas, with weak return flow beginning
and 850mb temperatures projected to steadily rise all the way
through 12Z Monday. The combination of a WAA regime and the
surface high being situated so far away from our forecast area is
not typically favorable for a freeze. However, MOS guidance
continues to forecast a freeze, and wind speeds are forecast to be
fairly light, even by raw models. The official forecast continues
to show lows around 32, but confidence is not high enough in a
freeze to warrant an additional watch or warning at this time.

For the remainder of the short term period, steady warming will
continue with warm air advection ahead of a slowly advancing cold
front. Model guidance is in good agreement in keeping most QPF to
the west of our area through Tuesday afternoon, and thus we have
trimmed back PoPs slightly to reflect a drier forecast through
Tuesday. Highs on Tuesday could reach 70 degrees in some areas.

.Long Term [Tuesday Night Through Sunday]...

There is still some disagreement on the evolution of the synoptic
pattern mid-week. The operational 00Z GFS continues to show a more
progressive, open wave aloft with little to no surface
cyclogenesis, while the 00Z ECMWF counterpart continues to show a
Gulf low developing and tracking over north-central Florida. The
end result is not extremely different, and we felt that the WPC
guidance was a good compromise for now. This brings likely PoPs
into the area between late Tuesday Night and Wednesday evening,
with some rain potentially lingering into Thursday.

.Aviation...

[Through 12Z Monday] VFR conditions will prevail with unlimited
ceilings. Winds will be light from the northwest becoming light
and variable by this afternoon as surface high pressure builds
over the region.

.Marine...

With the expiration of the Small Craft Advisory, a SCEC headline
was added for the early morning hours for a brief period of 15-20
knots before winds diminish more rapidly today. After that, a lull
of quieter marine weather is expected until the next low pressure
system arrives mid-week.

.Fire Weather...

Dispersion values will be low today due to very light transport
winds. There are no other fire weather concerns.

.Hydrology...

Minor flooding continues for the Apalachicola River at Blountstown
due to releases from the Woodruff Dam. The Choctawhatchee River
will reach minor flood stage at Caryville on Sunday and at Bruce
on Monday due to recent rain. Significant rainfall is not expected
in the next few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   55  30  64  44  70 /   0   0   0   0  10
Panama City   53  39  62  53  67 /   0   0   0  10  20
Dothan        53  32  62  48  66 /   0   0   0  10  30
Albany        53  29  62  43  68 /   0   0   0   0  10
Valdosta      55  30  63  43  70 /   0   0   0   0  10
Cross City    55  29  65  43  71 /   0   0   0   0  10
Apalachicola  52  38  62  53  67 /   0   0   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Freeze Warning until 10 AM EST /9 AM CST/ this morning FOR
     Calhoun-Central Walton-Coastal Bay-Coastal Dixie-Coastal
     Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
     Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
     Walton-South Walton-Washington.

GA...Freeze Warning until 10 AM EST this morning FOR Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Freeze Warning until 9 AM CST this morning FOR Coffee-Dale-
     Geneva-Henry-Houston.

GM...NONE.

&&

NEAR TERM...BARRY/HARRIGAN
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...BARRY
MARINE...LAMERS
FIRE WEATHER...BARRY
HYDROLOGY...LAMERS

Nearby

Freeze Warnings in Georgia, 2016Freeze Warnings in Florida, 2016Freeze Warnings in Alabama, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.